Texas, 2011

Wildfire in Texas, August 17 to 31, 2011

August 17 to 31, 2011 · NWS LCH · 2 events in 2 counties and zones

Under extreme drought conditions, a series of wildfires started in northwest Jasper County near the Ebenezer community. Over 1,600 acres burned, 20 homes were evacuated, and Highway 63 was closed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Under extreme drought conditions, a series of wildfires started in northwest Jasper County near the Ebenezer community. Over 1,600 acres burned, 20 homes were evacuated, and Highway 63 was closed. The flames were 150 feet tall. One indirect fatality occured on August 28th when a 38 year old firefighter crashed his ATV into a Texas Park & Wildlife truck when he was trying to notify of an approaching wildfire. In Tyler County, a series of wildfires northeast of Colmesneil 767 acres, some of which was on a commercial pine plantation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 17, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 17, 2:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
347 PM CDT WED AUG 17 2011

.DISCUSSION...BULK OF CONVECTION TODAY HAS REMAINED TO OUR EAST
ASSOCIATED WITH DISTURBANCES ROTATING ABOUT EASTERN PERIPHERY OF
EXPANSIVE SOUTH PLAINS HIGH. JUST NOW SEEING A FEW SHOWERS
DEVELOPING OVER CENTRAL AND SOUTH LOUISIANA AS TEMPERATURES HAVE
WARMED TO NEAR 100 DEGREES. FORTUNATELY DEWPOINTS HAVE MANAGED TO
MIX DOWN TO LEVELS RESULTING IN TOLERABLE TEMPERATURES. NO HEAT
ADVISORIES REQUIRED.

CHANGES LIMITED IN CURRENT PACKAGE. AFOREMENTIONED HIGH WILL
REMAIN THE PROMINENT SYNOPTIC FEATURE THROUGH MUCH OF THE
FORECAST. TEMPERATURES EXPECTED TO PEAK OUT IN THE MID 90S SOUTH
AND AROUND 100 NORTH. FORTUNATELY...SHOULD CONTINUE TO SEE DIURNAL
DEWPOINTS MIX DOWN. OTHERWISE OVERNIGHT LOWS STAYING WARM AND
MUGGY. RAIN CHANCES WILL REMAIN ISOLATED INTO THE COMING NEW WEEK.
DID CONTEMPLATE REMOVING RAIN CHANCES FOR THE WEEKEND WITH
PRECIPITABLE WATER VALUES DWINDLING...BUT HAVE OPTED TO LET MID
SHIFT MAKE THE CALL.

DISTURBANCE OVER CARIBBEAN HAS LOOKED A LITTLE BETTER ORGANIZED
TODAY. AN AIR FORCE RESERVE UNIT AIRCRAFT IS INVESTIGATING.

&&

.MARINE...HIGH PRESSURE PREVAILING OVER THE GULF WATERS WILL MAINTAIN
A LIGHT AND SOUTHERLY FLOW....WITH RAIN CHANCES REMAINING LIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  97  78  96  77 /  20  20  20  20  10
KBPT  78  98  79  97  78 /  20  20  20  20  10
KAEX  74 100  75  99  74 /  20  20  20  20  10
KLFT  77  96  76  96  75 /  20  20  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Aug 17, 3:28 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CDT WED AUG 17 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-180930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
428 AM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH-CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
WITH HIGH TEMPERATURES IN THE UPPER 90S TO LOWER 100S AND AFTERNOON
HUMIDITY VALUES OF 30 TO 40 PERCENT...HEAT INDEX VALUES ACROSS
CENTRAL LOUISIANA AND INTERIOR SOUTHEAST TEXAS WILL RANGE FROM 101
TO 107 DEGREES THIS AFTERNOON. THE MOST DANGEROUS READINGS WILL BE
BETWEEN 2 PM AND 5 PM...AROUND THE TIME OF HIGH TEMPERATURES.
PRECAUTIONS SHOULD BE MADE TO DELAY ANY STRENUOUS OUTDOOR
ACTIVITIES TO BEFORE OF AFTER THESE HOURS. IF YOU HAVE TO WORK
OUTDOORS THIS AFTERNOON...DRINK PLENTY OF NON-ALCOHOLIC LIQUIDS
AND WEAR LIGHT- COLORED CLOTHING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT DAYS WILL CONTINUE THROUGH THE WEEK WITH HEAT INDICES WELL
OVER 100 ACROSS MANY LOCATIONS AWAY FROM THE COAST. RAIN CHANCES
WILL BE SLIM AT BEST...WITH SHOWER AND STORM DEVELOPMENT EXPECTED
MAINLY FROM MID-DAY THROUGH EARLY EVENING. SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northern Jasper

When
August 17, 3:00 PM CST to August 31, 8:00 AM CST
Where
Northern Jasper forecast zone
Deaths
0 direct, 1 indirect
Reported by
Park/Forest Service
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

In a series of wildfires in the same location, over 1,600 acres burned, 20 homes were evacuated, and Highway 63 was closed. An indirect fatality occurred on August 28th when a firefighter was killed after he lost control of an ATV and crashed into a Texas Parks & Wildlife truck.

Wildfire, Tyler

When
August 17, 4:00 PM CST to August 31, 4:00 PM CST
Where
Tyler forecast zone
Reported by
Park/Forest Service
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

A series of wildfires occurred in rural Tyler County, northeast of Colmesneil. A total of 767 acres were burned, including over 400 acres at a commercial pine plantation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Northern Jasper2011-08-2838MaleVehicle/Towed TrailerIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345067, 345070.